Beta-Blocker Overdose

Beta-Blocker Overdose is a topic covered in the Pocket ICU Management.

To view the entire topic, please or purchase a subscription.

Anesthesia Central is an all-in-one web and mobile solution for treating patients before, during, and after surgery. This collection of drug, procedures and test information is derived from Davis’s Drug, MGH Clinical Anesthesia Procedures, Pocket Guide to Diagnostic Tests, and MEDLINE Journals. Explore these free sample topics:

Anesthesia Central

-- The first section of this topic is shown below --

First Things First (assess & treat for the following)

  • According to Poison Control Center for 2005, responsible for 60 deaths.
  • Apply ABCs as appropriate; cardiac pacing or treatment with chronotrope/inotrope may be needed.
  • Pathophysiology
    • Beta blockers inhibit calcium channel opening, resulting in hallmark toxicity of bradycardia, hypotension and conduction abnormalities.
    • They also antagonize sodium fast channels, causing QRS prolongation.
    • B1 subunit found in kidney, myocardium and eye. Blockade results in decreased conduction and contraction.
    • B2 subunit found in smooth muscle, skeletal muscle and pancreas. Blockade results in vasoconstriction, bronchospasm and hypoglycemia.
    • B3 subunit is involved in lipid metabolism.
    • Most beta blockers have peak effects in 1-4 hours; exceptions are extended-release preparations and sotalol.

-- To view the remaining sections of this topic, please or purchase a subscription --

Last updated: April 9, 2010